Like other fluoroquinolones, ciprofloxacin has an increased risk for tendonitis and tendon ruptures. Contact your healthcare provider immediately if you are taking this medication and experience tendon problems, such as difficulty walking, tendon pain, or weakness. If a tendon ruptures, it can be painful and may lead to permanent damage if it is not treated properly.
Does Ciprofloxacin Cause Tendonitis?Ciprofloxacin is a prescription antibiotic used to treat certain bacterial infections. It belongs to a group of drugs called fluoroquinolones, or "quinolones" for short. Like all quinolones, ciprofloxacin may lead to tendon problems, including tendonitis and tendon rupture.
More Information About Tendon Problems With CiprofloxacinTendons are tissues in the body that connect muscles to bone. Tendonitis is a medical term used to describe inflammation or swelling of a tendon. Tendon rupture occurs when a tendon breaks or tears apart. A ruptured tendon is painful and may cause permanent damage if not treated properly.
The United States Food and Drug Administration (FDA) has required a special warning, called a "black box warning," to be in place for all fluoroquinolones, including ciprofloxacin, because of an increased risk for tendonitis and tendon rupture. Although these problems seem to occur only rarely, they can be serious.
The most common type of tendon rupture with ciprofloxacin use is rupture of the Achilles tendon, which is the tendon that connects the heel to the lower leg muscles. A rupture of this tendon most likely needs to be surgically repaired. Tendonitis and tendon rupture have also been reported in other areas, including but not limited to the: